Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Ear Pain and Bleeding
kevsgeni posted:
My 19 year old daughter has pain and sound sensitivity in both ears and the left one has a bloody discharge at night. It all started with an ear infection in both ears back in December. After a course of antibiotics, they looked better but still hurt and then the bloody discharge started. We have been to two ENT's, both of which say there is no sign of infection. They did hearing test and that was also fine. The second doctor was willing to prescribe non-steroidal antibiotic ear drops, just to see if that would help. The drops burn so badly that she hasn't been able to tolerate using them. At this point, both ENT's have diagnosed TMJ and suggested we see a dentist. I know that TMJ causes ear pain, having suffered with it myself, but it doesn't make your ears bleed! I am so frustrated that no one will help us get to the bottom of this. Any suggestions? Why does she continue to have ear pain and a bloody discharge, yet the ear looks fine to professionals? Thanks to all that respond...
Rod_Moser_PA_PhD responded:
You are correct. A TMJ disorder will NOT cause the ear to bleed. The blood is either from the ear canal or from a rupture of the eardrum. I am very puzzled that two ENTs have not determined the source of the blood or a logical explanation for the ongoing ear pain.

Some antibiotic eardrops with steroids do burn, but if she cannot tolerate it, then call the ENT that prescribed it to her....explain the situation. I suspect he will need to re-examine her...again. Your only other recourse is to see yet another ENT -- not the best choice unless you are totally frustrated with those other two.

By the way, is your daughter a Q-tip user? Is she having pain in the ear when her outer ear is moved, or the tragus is pushed? The tragus is that flap of skin directly in front of the ear opening.

I wish that I could reach out through the Internet and examine her myself, but as you know, this is not something that I can accomplish.

Let me know what happens.
kevsgeni responded:
Hi...thanks for responding! My daughter is a Q-tip user but hasn't been sticking the into her ear since all of this started. The ENT's warned us about this. With regards to the tragus, it is not painful but inside of her ear hurts when she pushes on it.
Rod_Moser_PA_PhD responded:
The bleeding could be coming from the ear canal itself....and not a ruptured eardrum.
huxkl responded:
I was doing some research on tragus pain and came across this post. My ear hurts really bad sometimes when I lay on my right side. I was able to figure out that it's when there is pressure applied to the tragus. I use q-tips everyday to get the water out of my ears after I shower. Is this what could be causing my problem? If so, why? I am very concerned and a little scared.

Helpful Tips

Your Home Black BagExpert
Doctors used to carry black bags containing all the medical tools they would need for a home visit. Of course, that rarely happens anymore. ... More
Was this Helpful?
32 of 54 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.